Another Tylenol Crisis

Just a friendly warning for those who didn't think this really happens, or those who don't hear much about it in the news anymore.

The last few days my son Frankie has spent quite a bit of time at Valley Med (hospital)
with a friend whose liver is failing. This is only a 20 yr. old kid!

The reason his liver is failing, Tylenol. I know this kid drinks, I'm not sure what kind of drugs he's done, but he's young. You would think his liver should be able to handle just about
anything. This is why I switched from keeping Tylenol to keeping aspirin behind the bar years ago.

Just because they keep it quieter now, doesn't mean the problem has gone away. According to the statistics, there are over 70,000 cases of liver failure a year due to Tylenol, or acetaminophen overdose. The maximum dosage for an adult is 8 extra strength pills in a 24 hr. period, but liver failure can happened at half that dosage. This is where it becomes so dangerous for people who drink alcohol. For adults who drink 2 or more drinks a day, the dosage is 4 extra strength pills in a 24hr. period. People often take Tylenol with alcohol, or with other drugs (Vicodin, Nyquil, etc) that already have a strong dose of acetaminophen in them. What really surprised me in my search for information, is that there are more cases from suicide attempts than from accidental overdose. After reading about that, I of course asked my son if that was his friends case. He said no, but that was the first question the doctors had, so it must be pretty prevalent.

Acetaminophen is the leading cause of liver failure even if you've never had a drink. It is also responsible for many kidney failure cases.

What's scary about this stuff is 12 to 24 hrs. after an overdose, your sick as a dog, vomiting, etc.
One guy thought he just had the flu, so he started taking more medicine with acetaminophen. From 24 to 48 hrs. you actually feel better. Then at 72 hrs. after ingestion, the liver blood tests abnormalities start to show up. I must say, if I got that sick 3 days after I took Tylenol, that would be my last thought. I would be thinking maybe food poisoning from the nite before.

Accidental overdoses in children make up less than 10% of acetametophin toxitity. Most of those are not caused by little ones getting into a bottle of Tylenol, but by adults who do not calculate the proper dosage. In small ones, dosage should be by weight vs. age.

If you drink and/or take certain drugs (Check with your doctor) STAY AWAY
FROM TYLENOL. I know there are times when doctors cannot give aspirin, but I personally am surprised acetemetaphen is used so freely.

Disclaimer: I am not a doctor or any kind of health care professional. Just a concerned citizen, who now prays for my son's friend not to die.

  • Digg
  • StumbleUpon
  • Reddit
  • RSS